Minnesota, 2006Tornado and Flash Flood in Minnesota, August 16 to 17, 2006
August 16 to 17, 2006 · NWS FGF · 2 events in 2 counties and zones
1 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- $200,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 16, 1:51 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 16, 1:51 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
251 PM CDT WED AUG 16 2006
.SHORT TERM (THRU SAT)...MODELS HAVING A TOUGH TIME RESOLVING SFC
FEATURES AND PLACEMENTS OVER THE NEXT COUPLE OF DAYS. STAYING WITH
CONTINUITY AT THIS POINT LOOKS TO BE THE PRUDENT CHOICE UNTIL MORE
CLARITY CAN BE ATTAINED.
LOW PRESSURE SITUATED NEAR KMBG WITH AN INVERTED TROUGH EXTENDING
TO THE NE WILL SLOWLY TILT TO THE NE TONITE. ONE SHORTWAVE
TRAVERSING THRU N CENTRAL ND ATTM HAS FIRED OFF A FEW STORMS ALONG
THE EDGE OF THE CAP DENOTED BY THE 9C ISOTHERM AT H7. AS CLOUD
DEBRIS CONTINUES TO WANE THIS EVENING AND ANOTHER SHORTWAVE
APPROACHES FROM WY...MORE STORMS SHOULD FIRE ALONG THE BOUNDARY.
ANY CONVECTION THAT DOES FIRE SHOULD WEAKEN WITH THE LOSS OF
DAYTIME HEATING AS THE ATMOSPHERE STABILIZES WITHOUT THE PRESENCE
OF A LLJ.
MODEL SOLUTIONS DIVERGE ON THURS WITH THE PLACEMENT AND INTENSITY
OF THE LOW IN SD AND ASSOCIATED FRONTS. THE GFS IS PREFERRED DUE
TO ITS TRACK RECORD OF LATE AND INITIALIZATION AT 12Z. THERE WILL
BE AN E-W ORIENTED BOUNDARY ACROSS CENTRAL ND INTO NRN MN WHERE
STORMS COULD FIRE AT PRETTY MUCH ANYTIME DURING THE DAY.
BOTH THE NAM AND GFS AGREE THAT THURS NITE INTO FRI WILL BE THE PRIME
TIME FOR MORE WIDESPREAD CONVECTIVE DEVELOPMENT AND THE BEST SETUP
FOR SEVERE WX. AS A MORE POTENT SHORTWAVE COMBINES WITH A COUPLED
JET STRUCTURE MOVING OVERHEAD...ONE OR MORE MCSS MAY FORM IN
SOUTH CENTRAL ND AND MOVE EAST. VERTICAL SHEAR PROFILES EXCEED
50KTS WITH INSTABILITY PARAMETERS MORE THAN ADEQUATE FOR STORMS TO
PRODUCE HAIL AND DAMAGING WINDS. ONE FACTOR THAT MAY LIMIT THE
SEVERE POTENTIAL IS THE K INDEX. THIS IS INDICATIVE OF HEAVY RAIN
POTENTIAL WITH VALUES CLOSE TO 50. PRECIPITABLE WATER VALUES ALSO
RISE TO NEAR 2 INCHES HINTING THAT ANY STORMS MAY BE EFFICIENT
RAIN PRODUCERS LEADING TO LOCALIZED FLASH FLOODING CONCERNS.
HIGH PRESSURE NOSES IN FROM THE NORTH LATE FRIDAY INTO SAT. THE
NAM AND GFS DISAGREE MIGHTILY ON THE PLACEMENT OF THE HIGH...HAVING
BIG IMPACTS ON HOW FAR SOUTH THE PRECIP WILL BE SHUNTED. THE GFS
HAD BEEN THE MOST CONSISTENT PUSHING ANY PRECIP INTO SOUTH CENTRAL
MN OVERNIGHT FRI LEADING TO A MUCH DRIER AND COOLER START TO THE
WEEKEND.
.LONG TERM (SUN THRU WED)...MODELS IN GENERAL AGREEMENT IN CARVING
OUT BROAD MID LEVEL EAST COAST TROUGH FOLLOWING RELATIVELY ZONAL
FLOW EARLY IN LONG RANGE. INITIAL WAVE AND ASSOCIATED SURFACE COLD
FRONT WHICH STARTS THIS PATTERN SWINGS THROUGH MONDAY. MAIN ENERGY
REMAINS NORTH OF BORDER HOWEVER WITH BOUNDARY THROUGH FA WILL
CONTINUE LOW POPS. NEXT WAVE LOOKS TO MAKE PASSAGE MIDWEEK.
TEMPERATURES LOOKS SEASONAL AND WILL WATCH FOR POSSIBLE COOLING
MID WEEK WITH NEXT COLD FRONT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
JCA/VOELKER
Hazardous weather outlook, Aug 16, 5:22 AM CST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT WED AUG 16 2006
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT WED AUG 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY ACROSS THE
DEVILS LAKE BASIN. BY LATE AFTERNOON...SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG AND NORTH OF A FARGO TO BAUDETTE LINE. A FEW OF
THESE STORMS MAY BE SEVERE THROUGH THE EVENING HOURS. SCATTERED
THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO WEST CENTRAL
MINNESOTA THROUGH THE NIGHT...BUT WEAKEN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THURSDAY AFTERNOON AND CONTINUE INTO FRIDAY MORNING. THESE STORMS
HAVE A GOOD POTENTIAL TO BE SEVERE...ESPECIALLY ACROSS SOUTHEAST
NORTH DAKOTA. HEAVY RAINFALL WILL BE AN ADDITIONAL THREAT ACROSS
THE REGION. THE EXACT LOCATION OF THE HEAVY RAINFALL WILL BE
DEPENDENT ON THE POSITION OF A SURFACE FRONT AND WILL BE MONITORED
FOR UPCOMING OUTLOOKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AS WELL AS THURSDAY
AFTERNOON INTO THE NIGHT.
TG
Tornado, Roseau
- When
- August 16, 5:00 PM CST to 5:07 PM CST
- Where
- Roseau County, 9 mi W of Ross
- Rating
- F0
- Path length
- 3 mi
- Path width
- 25 yd
- Property damage
- $10,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 48.917, -96.117
A storm survey confirmed an intermittent 3 mile damage track. A small vehicle shelter and yard furnishings at two farmsteads was damaged and several trees were snapped off.
Flash Flood, Marshall
- When
- August 16, 10:00 PM CST to August 17, 9:00 AM CST
- Where
- Marshall County, Argyle
- Property damage
- $50,000
- Crop damage
- $200,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Extensive street flooding occurred in Argyle after nearly 6 inches of rain fell in less than 3 hours. Water flowed to a depth of up to 2 feet in some streets and portions of U.S. Highway 75 were temporarily blocked. Ditches and fields were flooded in the surrounding area throughout the night and into the following forenoon.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, August 16, 2006$600,000 · 1 event
- Flash Flooding in Nebraska, August 16, 2006$525,000 · 2 events
- Flash Flood in Texas, August 16, 2006$100,000 · 1 event
- Damaging Wind in Texas, August 16, 2006$50,000 · 69 kt wind · 1 event
- Lightning Strike in Louisiana, August 16, 2006$50,000 · 1 event
- Damaging Winds in Oklahoma, August 16, 2006$1,000 · 66 kt wind · 12 events
- Damaging Wind in Louisiana, August 16, 20061 injured · 56 kt wind · 1 event
- Hail in South Dakota, August 16, 20061.75 in hail · 6 events
- Hail in Montana, August 16, 20061 in hail · 5 events
- Hail in Montana, August 16 to 17, 20061 in hail · 4 events
- Hail in Montana, August 16, 20061.75 in hail · 3 events
- Hail in South Dakota, August 16, 20060.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530869, 5530870.